Michigan, 2010Damaging Wind in Michigan, June 23, 2010
June 23, 2010 · NWS GRR · 1 event in 1 county or zone
Law enforcement from Jackson county reported that several trees were blown down by a severe thunderstorm during the mid evening hours of June 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Law enforcement from Jackson county reported that several trees were blown down by a severe thunderstorm during the mid evening hours of June 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 23, 6:31 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 23, 6:31 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED SHORT TERM
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT WED JUN 23 2010
LATEST UPDATE...AVIATION...
.SYNOPSIS...(400 PM EDT WED JUN 23 2010)
A COLD FRONT SYSTEM WILL MOVE SOUTHEAST THROUGH SOUTHWEST LOWER
MICHIGAN OVERNIGHT. AHEAD OF THIS FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING. DAMAGING
WINDS...HEAVY RAINFALL...LARGE HAIL...AND EVEN A TORNADO WILL ALL BE
POSSIBLE.
HIGH PRESSURE WILL THEN BUILD IN ACROSS THE AREA FOR THE DAY ON
THURSDAY AND MOST OF FRIDAY. THIS WILL BRING MORE COMFORTABLE AIR IN
ACROSS THE AREA. THE WEEKEND LOOKS UNSETTLED WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. THE NEXT WORK WEEK LOOKS DRY WITH NEAR
SEASONAL TEMPERATURES.
&&
.SHORT TERM...(433 PM EDT WED JUN 23 2010)
(TONIGHT THROUGH THURSDAY)
MAIN CONCERN IS CONVECTIVE STRENGTH AND TIMING OVERNIGHT.
AFTERNOON SWODY1 UPDATE FROM SPC IS PRETTY MUCH THE SAME AS THE LATE
MORNING UPDATE. THE ENTIRE CWA REMAINS IN AT LEAST A SLIGHT RISK FOR
SEVERE WEATHER.
20Z SHOWS 40-50 KT EFFECTIVE SHEAR OVER MOST OF LOWER MI WITH MLCAPE
VALUES GREATER THAN 1000 J/KG LIMITED TO EXTREME SRN LOWER MI. WATER
VAPOR IMAGES SHOW AN AREA OF SUBSIDENCE WORKING ACROSS WI AT THIS
TIME WITH VISIBLE CHANNEL SHOWING FAIRLY UNIMPRESSIVE SHALLOW
CUMULUS CONVECTION BENEATH THIS AREA. SOME EVIDENCE OF SLIGHTLY
DEEPER CONVECTION BEGINNING TO DEVELOP ALONG COLD FRONT THAT
EXTENDED FROM NW WI THROUGH NE KS AT 20Z.
CURRENTLY FAVOR A SCENARIO OF CONVECTION BEGINNING NEAR OR SOUTH OF
I-94 CORRIDOR IN THE EARLY EVENING AND MOVING SE OUT OF THE AREA...
FOLLOWED BY CONVECTION BREAKING OUT OVER MUCH OF THE REST OF LOWER MI
AROUND SUNSET AHEAD OF THE FRONT. DEEP LAYER SHEAR AND MLCAPE VALUES
ARE SUFFICIENT FOR STRONG/SEVERE MULTICELL CONVECTION. THE MAIN
THREAT CONTINUES TO BE WIND...HOWEVER BELIEVE LARGE HAIL IS MORE
OF A THREAT NOW GIVEN IMPRESSIVE -10 TO -30 CAPE VALUES UPSTREAM
OVER WI. TORNADO THREAT STILL LOOKS RELATIVELY LOW GIVEN POOR
CONCENTRATION OF SHEAR BELOW 1 KM.
CONVECTION SHOULD CLEAR THE CWA SHORTLY AFTER MIDNIGHT WITH NO
SIGNIFICANT WEATHER EXPECTED THROUGH THURSDAY.
&&
.LONG TERM...(400 PM EDT WED JUN 23 2010)
(THURSDAY NIGHT THROUGH WEDNESDAY)
HAVE ADDED POPS FOR FRIDAY NIGHT. BY THEN THE SURFACE AND UPPER
RIDGE BREAKS DOWN AND A WARM FRONT WILL SET UP OVER NRN LOWER. AN
MCS COULD POTENTIALLY TRACK ALONG AND SOUTH OF THIS BOUNDARY. WE
SHOULD REMAIN IN AN ACTIVE PATTERN THROUGH THE WEEKEND AS WE STAY IN
AN UNSTABLE AIR MASS. THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT
SHOWING A COLD FRONT BARRELING INTO THIS MUGGY AIR MASS SUNDAY
EVENING.
WILL GO WITH A DRY FORECAST FOR THE FIRST HALF OF NEXT WEEK AS A DRY
NORTHWEST FLOW SHOULD SET UP.
HAVE BUMPED TEMPS WARMER FROM FRIDAY NIGHT THROUGH SUNDAY AS THE
TREND IS FOR SW LOWER MICHIGAN TO BE IN THE WARM SECTOR. HUMIDITY
LEVELS WILL ALSO BE CLIMBING IN THIS TIME FRAME.
&&
.AVIATION...(731 PM EDT WED JUN 23 2010)
STRONG THUNDERSTORMS WILL BE WITHIN THE AREA THIS EVENING. SOME OF
THIS STORMS WILL CONTAIN STRONG GUSTY WINDS AND OCCASIONAL IFR IN
HEAVY RAIN. THE STORMS WILL EXIT FROM WEST TO EAST BY 06Z. THERE
SHOULD BE ENOUGH WIND/MIXING TO PREVENT FOG BEHIND THE RAIN.
THEREFORE VFR CONDITIONS WILL PREVAIL. SKIES ARE EXPECTED TO CLEAR
TOWARD MID DAY THURSDAY.
&&
.MARINE...(205 PM EDT WED JUN 23 2010)
DEEPER MIXING HAS ALLOWED THE LOW LEVEL JET TO MIX DOWN AND SFC
WINDS ARE GUSTING TO 30-35 KNOTS ALONG THE LAKESHORE AT 2 PM. WEB
CAMS REVEAL ROUGH CONDITIONS AS WELL. HAVE ISSUED A SMALL CRAFT
ADVISORY THROUGH TONIGHT TO COVER THE CHANGING CONDITIONS.
&&
.HYDROLOGY...(100 PM EDT WED JUN 23 2010)
BIGGEST CONCERN FROM A HYDROLOGICAL STANDPOINT WILL BE THE NEXT 24
HOURS AS AT LEAST ONE MORE ROUND OF RAIN WILL BE LIKELY ACROSS THE
AREA. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS NEAR
AND SOUTH OF I-96. EARLY MORNING STORMS DROPPED ABOUT HALF AN INCH
OF RAIN SOUTHWEST OF A LUDINGTON TO JACKSON LINE...WITH SOME AREAS
REPORTING WELL OVER AN INCH SOUTHWEST OF A GRAND HAVEN TO BATTLE
CREEK LINE.
ANTECEDENT RAINFALL AMOUNTS OF SEVERAL INCHES IN THE WATCH AREA OVER
THE PAST WEEK...COMBINED WITH HIGH PWATS AND EFFICIENT RAIN
PRODUCTION JUSTIFIES THE CONTINUATION OF THIS WATCH. MORE
SIGNIFICANT FLOODING CONCERNS SHOULD BE LOCALIZED DUE TO TRAINING OF
CONVECTIVE CELLS.
DEPENDING ON HOW THINGS EVOLVE THIS AFTERNOON...MAINSTEM RIVERS
LIKELY WILL HAVE AT LEAST SOME RESPONSE OVER THE NEXT FEW DAYS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....FLASH FLOOD WATCH UNTIL MIDNIGHT EDT FOR AREAS ALONG AND SOUTH
OF I-96.
LM....SMALL CRAFT ADVISORY UNTIL 5 AM THURSDAY SOUTH OF PENTWATER.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: JK
AVIATION: JK
MARINE: MEADE
HYDROLOGY: TJT
Hazardous weather outlook, Jun 23, 5:06 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
606 PM EDT WED JUN 23 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
606 PM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THROUGH TONIGHT.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR SOUTHWEST LOWER
MICHIGAN TONIGHT. SIGNIFICANT DAMAGING WINDS IN EXCESS OF 75 MPH
WILL BE POSSIBLE WITH THE STORMS. LARGE HAIL AND NEAR CONTINUOUS
LIGHTNING ARE EXPECTED AS WELL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. RAINFALL WILL BE LOCALLY HEAVY WITH THE THUNDERSTORMS AND
IF THEY PERSIST OR REPEAT OVER THE SAME AREA FLOODING COULD OCCUR.
THE MAIN STORM MOTION WILL BE EAST AROUND 45 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE FOR THE
WEEKEND.
ELEVATED WATER LEVELS ARE POSSIBLE ON AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
LMZ844>849-240815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
606 PM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
FAST MOVING THUNDERSTORMS WITH DANGEROUS WINDS...HAIL AND FREQUENT
LIGHTNING WILL POSE A RISK FOR MARINERS THROUGH TONIGHT. WAVES
WILL BE HIGHER NEAR ANY THUNDERSTORMS. THE STORMS WILL BE TRACKING
EAST AT AROUND 45 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED AT TIMES THROUGH TONIGHT.
MJS JK
In the hours before
Special weather statement, Jun 23, 7:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT WED JUN 23 2010
MIZ073-074-240115-
CALHOUN-JACKSON-
814 PM EDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF JACKSON...MOVING EAST AT 30 MPH.
FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PULASKI... CONCORD... PARMA...
HORTON... SANDSTONE... SPRING ARBOR...
LIBERTY TWP... JACKSON... VANDERCOOK LAKE...
CLARK LAKE... MICHIGAN CENTER... LEONI...
BROOKLYN... NAPOLEON... GRASS LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO
WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR
SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4212 8486 4230 8486 4237 8413 4208 8413
TIME...MOT...LOC 0014Z 269DEG 27KT 4221 8475
NJJ
Local storm report, Jun 23, 8:02 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
902 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 4 SSE JACKSON 42.19N 84.38W
06/23/2010 E45 MPH JACKSON MI TRAINED SPOTTER
&&
CSCHOLTENLocal storm report, Jun 23, 8:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HEAVY RAIN 3 W JACKSON 42.24N 84.47W
06/23/2010 M1.01 INCH JACKSON MI COCORAHS
1.01 INCHES IN 22 MINUTES. STANDING WATER IN THE STREET.
&&
CSCHOLTENLocal storm report, Jun 23, 8:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 SW GRASS LAKE 42.20N 84.28W
06/23/2010 E45.00 MPH JACKSON MI TRAINED SPOTTER
ESTIMATED 35-45 MPH WINDS WITH HEAVY RAIN.
&&
CSCHOLTENThunderstorm Wind, Jackson
- When
- June 23, 8:40 PM EST
- Where
- Jackson County, 2.65 mi WSW of South Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.160, -84.430
Jackson county central dispatch reported that several trees were blown down across portions of the county. Very heavy rainfall also caused some street flooding in Napoleon and Vandercook Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235762.